I have chiari and I've been getting nystagmus all the time lately (the nystagmus has only started this last year). I know that sometimes nystagmus can be a symptom of chiari but I've read that it's usually an up and down eye movement when it is a symptom of chiari. When my eyes shake they always shake side-to-side. Well, I think they shake side-to-side because everything looks like it is moving from side to side, the world looks like it is shaking from side-to-side from my view-point when it happens.
So, I am wondering, does that mean that in my case the nystagmus is probably not connected to my chiari? Should I be worried that the nystagmus might be caused by something else since it is not the normal type of nystagmus? I've just sort of been assuming it was caused by the chiari but is that even possible if it is not the right kind of nystagmus?
Does anyone else's eyes shake side-to-side and not up-and-down?
Also, I guess I have what would be called "positional nystagmus" and also "gaze Induced nystagmus"... since it usually only happens if I am sitting or lying down with my neck bent so that my head is on an "right angle" from my body (like an L shape) so "positional nystagmus" OR if I am reading something on my laptop "gaze Induced nystagmus". Actually, I will always get nystagmus if my neck is bent on a right angle (like an L shape) for more than a few minutes. Are these two trigger factors ever normal for chiari-related nystagmus? Does anyone else experience these triggers too?
I had nystagmus that was side to side too, I think they called it jerk nystagmus, I couldn't look to the right without my eyes jerking back to the center. It made me really motion sick because I couldn't take in any peripheral information visually, it was all blurry. I don't know if it was the Chiari's causing this or the problem I had with a disc in my neck, but I don't have it anymore. I had also been taking Topamax, which can cause Nystagmus. If you are on any seizure medication, you might want to check to see if nystagmus is one of the possible side effects.
Tina - Oh! I also take Topamax! Maybe it is due to the Topamax. Thank you for suggesting that! I will ask my doctor about that.
Ray - I have never had a VNG test, I should ask my doctor to order that test? I'll do that next time I see the doctor.
selma - I hadn't thought to keep a journal. I keep a migraine journal for my migraines, but I don't keep a journal for symptoms like nystagmus or any other neurological symptoms like that. that's a good idea. i should do that, that way it would be easier when talking to my doctor about it. thanks!
i dunno if it's necessarily related, but my vision has been jumpy/shaky CONSTANTLY for the past 2 1/2 years. i don't have nystagmus though. this is where it came up with the MRI's and the possibility of chiari or pseudotumor cerebri. i think something has to be going on in there to be causing it--at least in my case. so i'm not surprised some is related to chiari, but i know it's definitely associated with vestibular disorders and that junk.
I recently had an MRI and a mild Chiari malformation was found. I work among Dr.'s and unfortunately, I have just enough medical knowledge to make me obsessively curious about my own medical issues. Haha So, I have been researching a lot about Chiari and unrelatedly had been curious about the nystagmus, just like yours with shaking side to side, I've had my whole life. It wasn't until today that I began to wonder if the two were related. Then I found your post here. In spite of the advances in the understanding of Chiari Malformation, it seems there is still a long road ahead. There is a lot of debate in the medical world over what is caused by Chiari and what isn't. I'm going to make an educated guess and say that this "gaze induced" nystagmus may just be a variation of the Chiari symptom that is experienced by some and not others. If that makes any sense.
Many of the Chiari specialists do agree that nystagmus is a Chiari symptom....it is the uninformed Drs that do not feel Chiari gives us ne symptoms let alone our eyes down beating...these same Drs also do not feel ne medical intervention is required.,...
Find a true Chiari specialist to help guide u and get u tested for ALL related conditions.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.